Format

Send to

Choose Destination
See comment in PubMed Commons below
Allergy Asthma Proc. 2012 Mar-Apr;33(2):165-71. doi: 10.2500/aap.2012.33.3498.

The importance of vancomycin in drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.

Author information

1
Department of Medicine, Massachusetts General Hospital, Boston, 02114, USA. kblumenthal1@partners.org

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome characterized by fever, rash, eosinophilia, atypical lymphocytes, and multiorgan involvement has a significant mortality. Inpatient vancomycin use is increasing and appears to be emerging as an important etiology of DRESS syndrome. This study highlights the importance of vancomycin as a cause of DRESS syndrome. We reviewed all cases of DRESS syndrome among inpatients consulted by the Allergy & Immunology service at Massachusetts General Hospital (MGH) from July 2009 through December 2010. We also reviewed the use of inpatient parenteral vancomycin over the past 4 years at MGH. Six patients fulfilled clinical criteria for DRESS syndrome, including rash, fever, eosinophilia, and hepatitis, with five (83%) having vancomycin as the attributable cause. Onset of symptoms varied from 12 days to 4 weeks after start of vancomycin treatment. Systemic findings included atypical lymphocytes, lymphadenopathy, nephritis, hypotension, tachycardia, and pharyngitis. Treatment with corticosteroids was required in three cases. Recurrence of peripheral eosinophilia was a marker of disease relapse. In three of the five patients (60%), elevated human herpesvirus 6 (HHV6) IgG titers correlated with greater systemic involvement and prolonged time to resolution. MGH pharmacy records indicate a progressive increase in the number of patients treated with parenteral vancomycin over the last 4 years. Causative agents for DRESS syndrome in an inpatient setting is likely different from that seen in the general population. With increasing use of vancomycin, we are likely to see more cases of DRESS syndrome caused by vancomycin. Recognition of vancomycin as a common cause of inpatient DRESS syndrome is important.

PMID:
22525393
DOI:
10.2500/aap.2012.33.3498
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ingenta plc
    Loading ...
    Support Center